Alert archive / Kentucky / Tornado Warnings in 2018

Tornado Warning 46, NWS Paducah, KY

December 31, 20184 counties in Kentucky

NWS Paducah, KY issued this tornado warning at Dec 31, 2018, 12:36 PM CST for 4 counties in Kentucky. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 31, 2018, 12:36 PM CST (18:36 UTC)
Expired
Dec 31, 2018, 1:00 PM CST
In force
24 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Caldwell County, KY, Christian County, KY, Lyon County, KY, Trigg County, KY

The radar

The Ft Campbell radar (KHPX), 58 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 31, 12:45 PM CSTTSTM WND DMGHawkins, KYTREES DOWN AND 85MPH WINDS MEASURED IN HAWKINS NEAR HWY 91 AT MILE MARKER 15.
Dec 31, 12:45 PM CSTTSTM WND GST 85Hawkins, KYMEASURED WINDS OF 80 TO 85 MPH IN HAWKINS NEAR HIGHWAY 91 AT MILE MARKER 15.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 631 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
470 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
631 m²/s²
0-3 km storm-relative helicity
689 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

569 
WFUS53 KPAH 311836
TORPAH
KYC033-047-143-221-311900-
/O.NEW.KPAH.TO.W.0046.181231T1836Z-181231T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
1236 PM CST MON DEC 31 2018

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  Northwestern Christian County in south central Kentucky...
  Southeastern Caldwell County in western Kentucky...
  North central Trigg County in western Kentucky...
  Southeastern Lyon County in western Kentucky...

* Until 100 PM CST.
    
* At 1236 PM CST, a severe thunderstorm capable of producing a
  tornado was located near Cadiz, moving northeast at 70 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Cobb around 1245 PM CST.

Other locations impacted by this tornadic thunderstorm include
Hawkins and Rockcastle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3692 8801 3719 8774 3705 8756 3686 8794
TIME...MOT...LOC 1836Z 229DEG 60KT 3693 8792 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

08
1 follow-up statement
868 
WWUS53 KPAH 311843
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
1243 PM CST MON DEC 31 2018

KYC143-221-311853-
/O.CAN.KPAH.TO.W.0046.000000T0000Z-181231T1900Z/
Trigg KY-Lyon KY-
1243 PM CST MON DEC 31 2018

...THE TORNADO WARNING FOR NORTH CENTRAL TRIGG AND SOUTHEASTERN LYON
COUNTIES IS CANCELLED...
    
LAT...LON 3696 8787 3696 8788 3701 8792 3719 8774
      3705 8756 3698 8769 3700 8773 3697 8777
      3695 8786
TIME...MOT...LOC 1843Z 229DEG 60KT 3701 8780 

$$

KYC033-047-311900-
/O.CON.KPAH.TO.W.0046.000000T0000Z-181231T1900Z/
Christian KY-Caldwell KY-
1243 PM CST MON DEC 31 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 100 PM CST FOR
NORTHWESTERN CHRISTIAN AND SOUTHEASTERN CALDWELL COUNTIES...
    
At 1243 PM CST, a severe thunderstorm capable of producing a tornado
was located over Cobb, or 7 miles southeast of Princeton, moving
northeast at 70 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northwestern Christian and southeastern Caldwell Counties, including
the following locations... Hawkins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3696 8787 3696 8788 3701 8792 3719 8774
      3705 8756 3698 8769 3700 8773 3697 8777
      3695 8786
TIME...MOT...LOC 1843Z 229DEG 60KT 3701 8780 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

08

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Dec 31, 11:50 AM CST, 46 minutes earlier.

Area forecast discussion, Dec 31, 11:50 AM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1150 AM CST Mon Dec 31 2018

.UPDATE...
Updated aviation section.

&&

.SHORT TERM...(Today through New Years night)
Issued at 337 AM CST Mon Dec 31 2018

The concerns for today are strong winds, heavy rainfall, and
isolated severe wx potential mainly in those areas east of a line
from kmdh to kcgi. A 500 mb shortwave and associated 110 knot jet
streak will lift northeast across the mid Mississippi Valley
today. The associated surface low will deepen as it tracks
northeast across the kstl area late this morning. Our forecast
area will be in the warm sector for at least part of today,
allowing a very strong and moist southerly flow to overspread the
region.

As far as severe wx potential, the simulated reflectivity from
most of the 00z high-res models is in good agreement on the
formation of a qlcs (line of convection) around 18z from about
kcgi southward along the Mississippi River. The models track this
qlcs east-northeast across western KY and extreme se Illinois and
sw Indiana through early afternoon, exiting west KY around 21z.
The forecast location of the line stays along the core of
strongest low-level winds, averaging 75 knots at 850 mb. The main
question is instability. The rap model has been showing the best
surface-based instability, roughly 200 to 300 j/kg in a very
narrow axis along the convection. The nam, gfs, and href indicate
even lower capes, if any at all. If convection does become rooted
in the boundary layer and there is sufficient buoyancy, wind
fields obviously suggest tornado potential. Damaging winds would
be another concern.

Strong gradient winds are a secondary concern. Model soundings are
in good agreement that winds will be around 40 knots at just 1000
feet above the surface most of today. It would not take much to
bring these to the ground in the form of gusts. However, the low
level lapse rates stay unfavorable for most of the day. There will
be a narrow window of opportunity for better mixing during the
midday and afternoon hours, mainly across western KY and southwest
IN ahead of the convective line. A Wind Advisory will be issued
for much of that area today.

Lastly, there will some locally heavy rainfall. So far, the
rainfall ahead of the warm front has not been very impressive
early this morning. This has eased concerns about any flooding
problems. There will be a renewed period of rainfall associated
with the cold front today, but storm total rainfall still appears
to be 1 to 2 inches. This could result in some minor issues where
convection occurs, but the rapid movement of the precipitation
should limit the duration.

All of the activity will simmer down by sunset as the cold front
moves east of our region. The main forecast issue will then be
clouds and temps tonight into New Years night. The models indicate
a deep layer of low level moisture will be stubborn to leave our
area. Not much in the way of clear sky is expected New Years Day.
Low level lapse rates will be quite steep in the afternoon,
suggesting sprinkles or light showers are possible. Temperatures
will cool down considerably from today's highs in the 50s and 60s.
Highs on New Years Day will range from the upper 30s to mid 40s.
Overnight lows will be mostly in the 30s.

.LONG TERM...(Wednesday through Sunday)
Issued at 337 AM CST Mon Dec 31 2018

The 00Z models have come into much better agreement with the
evolution of a storm system initially over AZ/NM early Wednesday.
The general idea is to keep most of the area dry with the warm
advection precipitation staying to our south Wednesday into
Thursday. As the upper system approaches and eventually passes
through the region, widespread precipitation overspreads the entire
area later Thursday through Friday. The 00Z model consensus takes a
rather intense upper low eastward just to the south of our forecast
area. This scenario puts our entire area in the deformation zone
Thursday night and Friday.

The surface evolution is not as clear cut, but a surface low will
likely lift at least up over west Kentucky Thursday into Thursday
night, as the system attempts to occlude. One positive for all of
this is that the models do not bring a surge of fresh cold air into
the area on the back side of the system. Given the lack of a major
baroclinic zone to feed on, the upper low seems awfully deep/strong.
Wouldn't be surprised to see the models trend weaker overall with
the system.

We are still likely too cool with our blended temperature forecast
which does take the western half of the area down below freezing
Thursday night. The 00Z GFS Ensemble mean keeps temperatures at or
above freezing Thursday night. We have good chance to likely PoPs
going over most of the area Thursday afternoon through Friday
morning, with QPF ranging from a third of an inch in the northwest
to over three quarters of an inch in the far south. Certainly this
is plenty enough to cause some issues if it falls as something other
than rain. We do have quite a bit of snow and even some minor icing
forecast, mainly over southeast Missouri Thursday night. As stated
above, we are likely too cold with the forecast, so the snow and ice
forecast is likely overdone. Stay tuned, as further model
adjustments are likely as this system approaches.

In the wake of this system, weak surface high pressure will slip to
the south of the area, allowing southwest winds to develop early
Saturday. Southwesterly flow will continue through the weekend as a
low amplitude ridge aloft pokes up over our region. Temperatures
will climb well above freezing with highs in the 50s both days over
the weekend. The models then bring a storm system eastward toward
our region next Monday or Monday night. It should be plenty warm
enough for all rain.

&&

.AVIATION...
Issued at 1150 AM CST Mon Dec 31 2018

A line of showers and isoalted thunderstorms asociated with a fast
moving cold front will sweep across western KY 18z and 21z,
accompanied by brief strong west wind gusts 30-40 kts.

Following the cold front, southwest to west winds will gust to
around 30 knots for a few hours. Low clouds will be persistent
behind the front, especially in the sw Indiana and nw Kentucky area,
where mvfr cigs will be forecast through tonight. Although vfr
conditions are forecast in se Missouri tonight, there is a chance
that mvfr cigs could return there as well tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...Wind Advisory from 11 AM this morning to 6 PM CST this evening
     for INZ081-082-085>088.

KY...Wind Advisory from 11 AM this morning to 6 PM CST this evening
     for KYZ010>022.

&&

SHORT TERM...MY
LONG TERM...DRS
AVIATION...GM
Hazardous weather outlook, Dec 31, 4:18 AM CST, 8 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
418 AM CST Mon Dec 31 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
418 AM CST Mon Dec 31 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

The potential for a few severe thunderstorms exists today, mainly
across western Kentucky and southwest Indiana. The main hazard
in any storms will be isolated damaging winds, but a tornado or
two cannot be ruled out. Storms will also contain locally heavy
rain and dangerous lightning.

Winds will become gusty from the southwest today. The highest
chance of gusts reaching 40 mph is over southwest Indiana and
portions of western Kentucky, where a Wind Advisory has been
issued. Please refer to the Wind Advisory for more details.

Locally heavy rain will occur today. Areas that typically flood
during periods of heavy rain may experience some drainage
problems. Storm total rainfall is expected to range from 1 to 2
inches.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Wintry precipitation is possible across the region Wednesday night
into Thursday morning and again Thursday night into Friday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested today, mainly in western
Kentucky.

York

In the hours before

Special weather statement, Dec 31, 11:10 AM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1110 AM CST Mon Dec 31 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-311915-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY,
METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE,
BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE,
PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE,
CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE,
HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE,
MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN,
DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON,
AND NEW MADRID
1110 AM CST Mon Dec 31 2018

...Strong gusty winds expected with showers and isolated storms
moving across the area...

At 1110 AM, a line of heavy rain showers extended from Anna,
Jonesboro Illinois, south to near Fulton, Kentucky. The line was
moving rapidly to the east. As we head into the early afternoon
hours, expect the showers and isolated storms to produce wind
gusts 40 to 50 mph across far southern Illinois, southeast
Missouri and southwest Indiana. Higher gusts expected across west
Kentucky.

Stay tuned for additional statements and possible warnings.
Even though there are no watches in effect, the atmosphere is
favorable for the possibility of a brief tornado or two.

CN
Local storm report, Dec 31, 12:27 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1227 PM CST MON DEC 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 AM     TSTM WND DMG     2 NW PADUCAH            37.09N 88.66W
12/31/2018                   MCCRACKEN          KY   PUBLIC

            ROOF DAMAGE REPORTED AT THE RURAL KING INCLUDING AN AC
            UNIT THAT WAS TORN OFF THE ROOF.

&&

ALR
Special weather statement, Dec 31, 12:33 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1233 PM CST Mon Dec 31 2018

INZ081-082-085>088-KYZ007>022-312045-
GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-LIVINGSTON-MARSHALL-
CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-
CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-MUHLENBERG-TODD-
INCLUDING THE CITIES OF FORT BRANCH, PETERSBURG, POSEYVILLE,
EVANSVILLE, BOONVILLE, ROCKPORT, SMITHLAND, BENTON, MURRAY,
MARION, EDDYVILLE, CADIZ, PRINCETON, MORGANFIELD, DIXON,
MADISONVILLE, HOPKINSVILLE, HENDERSON, OWENSBORO, CALHOUN,
GREENVILLE, AND ELKTON
1233 PM CST Mon Dec 31 2018

...Strong gusty winds expected with showers and isolated storms
moving across the area...

At 130 PM, a line of heavy rain showers extended near Mount
Vernon, Indiana to just west of Cadiz Kentucky. The line was
moving rapidly to the east. Through mid afternoon, expect the
showers and isolated storms to produce wind gusts 40 to 50 mph
across portions of southwest Indiana into the Kentucky Pennyrile
region. Higher gusts expected across west Kentucky.

Stay tuned for additional statements and possible warnings.
Even though there are no watches in effect, the atmosphere is
favorable for the possibility of a brief tornado or two along with
isolated wind gusts around 60 mph, that may result in some tree
damage and possibly a few power outages.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 3:52 AM CSTWind AdvisoryPAHCaldwell, Christian, Crittenden, Daviess, Henderson, Hopkins and 7 more12 hr
Dec 31, 11:56 AM CSTTornado WarningPAHLivingston, McCracken, Marshall16 min
Dec 31, 12:28 PM CSTSevere Thunderstorm WarningPAHChristian, Trigg32 min
Dec 31, 12:49 PM CSTSevere Thunderstorm WarningPAHChristian, Todd41 min
Dec 31, 1:03 PM CSTSevere Thunderstorm WarningPAHChristian, Hopkins, Muhlenberg, Todd42 min

Nearby

Tornado Warnings in Kentucky, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.